West Virginia, 2010

Damaging Winds in West Virginia, May 12, 2010

May 12, 2010 · NWS RNK · 2 events in 2 counties and zones

A broad region of thunderstorms progressed through the region. Some of these storms reached severe criteria and producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad region of thunderstorms progressed through the region. Some of these storms reached severe criteria and producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 12:59 PM EST, 41 minutes earlier.

Area forecast discussion, May 12, 12:59 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT WED MAY 12 2010

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST OF THE AREA THIS MORNING AND
BECOME NEARLY STATIONARY ACROSS MARYLAND AND NORTHERN VIRGINIA
THIS AFTERNOON. WEAK LOW PRESSURE WILL MOVE ALONG THE FRONT...AND
PUSH IT BACK SOUTH INTO THE FORECAST AREA AS A COLD FRONT TONIGHT
INTO THURSDAY. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
PATH OF OHIO VALLEY MCS LOOKING MORE AND MORE LIKE A SYSTEM THAT
WILL IMPACT MUCH OF THE NORTHERN PORTIONS OF THE REGION FROM THE
MID AFTERNOON INTO THE EARLY EVENING. LATEST DAY ONE OUTLOOK FROM
HPC EXTENDS THE SLIGHT CHANCE ACROSS THE NORTHERN TWO-THIRDS OF
THE FORECAST AREA...AND THE CORFIDI VECTORS SUGGEST A GRADUAL TURN
SOUTHEAST OF THE SYSTEM AS IT ENTERS THE REGION. HAVE INCREASED
POPS THE REMAINDER OF THE AFTERNOON TO CATEGORICAL ACROSS THE
NORTHERN PARTS OF THE REGION WITH A STRIPE OF LIKELY ACROSS
CENTRAL SECTIONS.

WAVE SHOULD PASS LATER THIS EVENING WITH THE WEAK COLD FRONT OOZING
SOUTH ESPCLY EAST OF THE BLUE RIDGE LATE. MOISTURE AXIS ALONG THE
BOUNDARY MAY KEEP THE TRAIN TRACK OF CONVECTION RUNNING FROM THE NW
OVERNIGHT WITH LOSS OF HEATING AND LITTLE LEFTOVER SUPPORT ALOFT
FINALLY ALLOWING THINGS TO FIZZLE OUT TOWARD MORNING OUT EAST.
APPEARS AREAS TO THE SW COULD STAY DRY AFTER MIDNIGHT SO LEFT OUT
POPS THERE BUT EXTENDED CHANCES FARTHER WEST ACROSS THE SE IN CASE
THINGS ORGANIZE AND TURN MORE TO THE SOUTH DURING THE EVENING. OTRW
PC TO MOSTLY CLOUDY OVERNIGHT WITH MUGGY LOWS IN THE 50S TO LOW 60S
AS ANY COOLING WITH THE FRONT WONT HAPPEN UNTIL AROUND DAYBREAK
ACROSS THE NE ZONES.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
KEPT SOME LIGHT POPS EARLY THURSDAY MORNING AS THE MCS EXITS TO THE
EAST. AN UPPER LEVEL RIDGE OVER THE GULF COAST WILL MOVE INLAND AND
OVER THE PANHANDLE OF FLORIDA THURSDAY. SFC RIDGE WILL DEVELOP ACROSS
THE MID ATLANTIC STATES THURSDAY. CONCERN THAT THE WEDGE WILL HINDER
INSTABILITY AND HOLD TEMPERATURES DOWN DESPITE RISING HEIGHTS.
LEANED GRIDS TOWARDS THE NAM THURSDAY AND USED HPCQPF. TRICKY
TEMPERATURES FORECAST ON THURSDAY AND DECIDED TO USED A BLEND OF THE
ENSEMBLES AND NAM FOR HIGHS. COULD BE COLDER WITH A STRONGER WEDGE.
ANY ISOLATED/SCATTERED CONVECTION SHOULD BE MAINLY DIURNAL AND
DIMINISH THURSDAY EVENING. MUGGY TEMPERATURES ON TAP FOR THURSDAY
NIGHT AS WEDGE BREAKS AND OUR REGION IS AHEAD OF THE NEXT FRONT.

FRONTAL PASSAGES STILL EXPECTED FRIDAY AFTERNOON/EVENING.
FRONT PROGRESSING TOWARDS THE AREA FRIDAY WITH THE PARENT LOW
TRACKING INTO THE NEW ENGLAND REGION. THE FRONT BREAKS/SPLITS IN
HALF AS IT TRACKS ACROSS THE REGION FRIDAY NIGHT WITH BULK OF THE
CONVECTION GOING WITH THE PARENT LOW IN NEW ENGLAND AND THE OTHER
HALF TRACKING INTO THE TENNESSEE VALLEY.

HELD ON TO THE IDEA OF A LEE TROUGH AND WESTERLY FLOW DEVELOPING
FRIDAY OVER THE MID ATLANTIC REGION. PLAYED THE HIGHEST POPS IN THE
WESTERN MOUNTAINS. BECAUSE OF THE LATER TIMING OF THE FRONT ON
FRIDAY...PLAYED HIGHS CLOSE TO MOSGUIDEBC WITH READINGS ABOVE NORMAL
WITH POSSIBLE LOW 90S IN THE PIEDMONT.

AFTER THE FRONTAL PASSAGE FRIDAY NIGHT...DRY COOLER HIGH PRESSURE
WILL MOVE OVER THE REGION FROM THE OHIO VALLEY. ON SATURDAY...THE
POSITION OF THE FRONT WILL LOCATED ACROSS THE CAROLINAS. IF THE
FRONT DOES NOT ADVANCE THAT FAR SOUTH SATURDAY...ISOLATED SHOWERS
POSSIBLE ACROSS THE VA/NC BORDER...DRY TO THE NORTH. WENT WITH
SATURDAY TEMPERATURES CLOSE TO MOSGUIDE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE SURFACE RIDGE BECOMES ANCHORED ACROSS THE MID ATLANTIC SATURDAY
NIGHT AND SUNDAY. OVER RUNNING MOISTURE TO BRING AN INCREASE IN
CLOUD COVER SUNDAY WITH RAIN CHANCES POSSIBLE TO THE SOUTH. THIS
RIDGE IS BEING ADVERTISED AS VERY DRY SO ANY RAINFALL AMOUNTS WILL
REMAIN LOW.

A POTENT SYSTEM WILL BE WREAKING HAVOC ON THE MID WEST EARLY NEXT
WEEK. FOR THE IMMEDIATE AREA...OVER RUNNING MOISTURE AND INSITU
WEDGE WILL KEEP THE AREA COOL AND DAMP. THE MIDWEST SYSTEM WILL
BRING A CHANCE FOR HEAVIER SHOWERS ON TUESDAY. IF THIS SYSTEM
EXPELS ITS ENERGY IN THE MID WEST AND INSITU WEDGE HOLDS ON...WE
MAY GET SOME MUCH NEEDED RAIN IN THE AREA WITHOUT THE MESS OF STRONG
CONVECTION.

TEMPERATURES WILL BE AROUND NORMAL ON SATURDAY AS COOLER AIR FILTERS
INTO THE REGION. TEMPERATURES DIP BELOW NORMAL MONDAY AND TUESDAY
AND COOL WEDGE IS IN PLAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MESOSCALE CONVECTIVE COMPLEX IS PUSHING THROUGH THE OHIO VALLEY
AND INTO SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. A ROBUST
LINE OF THUNDERSTORMS WILL IMPACT AREAS BETWEEN KBLF-KLWB BETWEEN
18-20Z...AND THEN FARTHER DOWN STREAM NEAR KROA AND KLYH CLOSER TO
20-22Z. IF THE LINE HOLDS TOGETHER AREAS NEAR KDAN WILL EXPERIENCE
IT AROUND 22-00Z. VSBYS AND CIGS IN THE MVFR RANGE WILL BE COMMON
WITH THIS AREA OF PRECIPITATION WILL LOCALIZED IFR CONDITIONS.

AHEAD OF THE SYSTEM HIT AND MISS SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND THE MAJORITY OF THESE
WILL BE ALONG AND EAST OF A KTNB-KLYH LINE.

OVERNIGHT...HIGH PRESSURE WILL BUCKLE THE WARM FRONT THAT
CURRENTLY IS NORTH OF THE AREA BACK SOUTH AS A COLD FRONT. A WEDGE
OF MOISTURE WILL WORK ITS WAY AGAINST THE EASTERN SLOPES OF THE
BLUE RIGE. ANTICIAPTE THE DEVELOPMENT OF IFR VSBYS/CIGS AFTER
ABOUT 06Z IN THIS AREA WITH SLOW RECOVERY AFTER 14Z THURSDAY
MORNING. REGIONS IN THE MOUNTAINS WILL EXPERIENCE MORE OF A MIX OF
IFR/MVFR CONDITIONS...AND THESE SHOULD IMPROVE A LITTLE QUICKER
AFTER 14Z THURSDAY.

THROUGH EARLY NEXT WEEK...A SERIES OF FRONTAL BOUNDARIES WILL
MIGRATE THROUGH THE REGION WITH ALL BUT SATURDAY AND MUCH OF
SATURDAY NIGHT BEING FREE OF SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...KK/RCS
AVIATION...DS
Hazardous weather outlook, May 12, 1:27 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT WED MAY 12 2010

VAZ014-018>020-022>024-033>035-044>047-058-059-131830-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
227 PM EDT WED MAY 12 2010

...SEVERE THUNDERSTORM WATCH 154 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ017-131830-
FLOYD-
227 PM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE MOUNTAINS THIS
AFTERNOON AND THEN PROPAGATE SOUTHEAST INTO PORTIONS OF THE
PIEDMONT BY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS. THE STORMS ARE EXPECTED TO DIMINISH LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>013-015-016-032-043-131830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-
PATRICK-HENRY-
227 PM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE MOUNTAINS THIS
AFTERNOON AND THEN PROPAGATE SOUTHEAST INTO PORTIONS OF THE
PIEDMONT BY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS. THE STORMS ARE EXPECTED TO DIMINISH LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-131830-
SUMMERS-MONROE-GREENBRIER-
227 PM EDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 154 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ042-131830-
MERCER-
227 PM EDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, May 12, 12:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT WED MAY 12 2010

WVZ043-045-121900-
GREENBRIER WV-SUMMERS WV-
141 PM EDT WED MAY 12 2010

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 139 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 24 MILES
NORTHEAST OF SUMMERSVILLE TO 11 MILES WEST OF FAYETTEVILLE TO 11
MILES WEST OF LOGAN...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR RUPERT AROUND 215 PM...LAWN AROUND 230 PM
AND BEARTOWN STATE PARK AROUND 245 PM.

LAT...LON 3823 8035 3811 8036 3805 8027 3807 8001
      3784 8029 3770 8089 3773 8091 3770 8090
      3768 8099 3777 8090 3783 8094 3787 8077
      3794 8081 3801 8079 3806 8082 3805 8084
      3809 8090 3811 8088 3808 8071 3827 8044

EXPERIMENTAL

DS
Special weather statement, May 12, 12:51 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT WED MAY 12 2010

VAZ019-020-024-121845-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
151 PM EDT WED MAY 12 2010

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE
COUNTIES...

AT 148 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BURNSVILLE TO BACOVA JUNCTION...MOVING EAST SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WARM SPRINGS AROUND 200 PM...BURNSVILLE
AROUND 215 PM AND NIMROD HALL AROUND 245 PM.

LAT...LON 3822 7971 3819 7952 3817 7946 3815 7943
      3810 7949 3802 7937 3771 7965 3774 7969
      3776 7968 3777 7973 3799 7999 3826 7978

EXPERIMENTAL

JJ
Special weather statement, May 12, 1:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT WED MAY 12 2010

VAZ016-017-032-121900-
CARROLL VA-FLOYD VA-PATRICK VA-
217 PM EDT WED MAY 12 2010

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF WILLIS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MABRY MILL AROUND 225 PM...ROCKY KNOB
RECREATION AREA AROUND 235 PM...BUFFALO RIDGE AROUND 240 PM...CHARITY
AROUND 245 PM...CRITZ AROUND 255 PM AND FAIRY STONE STATE PARK AROUND
300 PM.

LAT...LON 3670 8062 3684 8058 3683 8007 3679 8003
      3679 8004 3679 8007 3677 8009 3670 8008
      3660 8013

EXPERIMENTAL

MC

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
May 12, 1:40 PM EST
Where
Summers County, 0.55 mi W of Pence Spgs Hinton Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.680, -80.730

Trees were blown down in the Pence Springs area. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
May 12, 1:47 PM EST
Where
Greenbrier County, Alderson
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.730, -80.650

Trees were blown down in Alderson. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234430, 234431.